Texas, 2014

Drought in Texas, February 1 to 28, 2014

February 1 to 28, 2014 · NWS FWD · 2 events in 2 counties and zones

Young and Palo Pinto County began and ended the month in severe drought (D2). Very little rain fell across North Texas during the month of February which allowed for no improvement in drought conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Young and Palo Pinto County began and ended the month in severe drought (D2). Very little rain fell across North Texas during the month of February which allowed for no improvement in drought conditions. Surrounding areas were in moderate drought (D1) throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 31, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1116 PM CST FRI JAN 31 2014

.AVIATION...
PLENTY OF IFR BEHIND THE FRONT IN OKLAHOMA...AND WITH GUIDANCE
MORE PESSIMISTIC HAVE ADDED IFR TO METROPLEX TAFS BEGINNING BEFORE
SUNRISE AND CONTINUING A WHILE AFTER FROPA. NAM/RAP SHOW FROPA
EARLIER AS WELL. HAVE CONTINUED THE IFR TRENDING AT WACO AND
ADJUSTED FROPA BASED ON NAM/RAP AS WELL.

MAJOR CONCERNS REMAIN ABOUT JUST HOW WINTER WEATHER WILL DEVELOP
FOR METROPLEX TAF SITES...WITH MODELS STILL HINTING THAT MOST OR
ALL PRECIP WILL BE OVER BEFORE SUNDAY TEMPS COOL DOWN BELOW
FREEZING. 00Z RUNS JUST COMING IN NOW AND METROPLEX REMAINS RIGHT
ON THE EDGE OF THE WINTER PRECIP. A SMALL LOWERING OF SUNDAY
TEMPERATURES WILL CHANGE THE FORECAST A LOT. 84

&&

.UPDATE...
WILL SEND OUT A QUICK UPDATE TO LOWER TEMPS IN THE NORTHWEST
ZONES...GENERALLY NORTHWEST OF AN EASTLAND...DECATUR TO
GAINESVILLE LINE... BASED ON THE CURRENT POSITION OF THE COLD FRONT.
THE FRONT SHOULD MOVE VERY LITTLE OVERNIGHT SO THE REMAINDER OF
NORTH TEXAS WILL REMAIN WARM WITH LOWS IN THE 50S TO AROUND 60.

00Z MODEL DATA COMING IN CONTINUES TO SHOW SOME WINTER WEATHER
DEVELOPING ON SUNDAY ACROSS PORTIONS OF NORTH TEXAS. THE CURRENT
FORECAST LOOKS ON TRACK FOR NOW SO WILL NOT MAKE ANY CHANGES AT
THIS TIME UNTIL ALL DATA IS IN.

79

&&

.PREV DISCUSSION... /ISSUED 347 PM CST FRI JAN 31 2014/
A COLD FRONT WAS LOCATED ACROSS THE TEXAS PANHANDLE AND CENTRAL
OKLAHOMA LATE THIS AFTERNOON. THIS FRONT WILL REMAIN NEARLY
STATIONARY TONIGHT AS A RESULT OF A DEVELOPING UPPER LEVEL TROUGH
IN THE WEST. A WARM NIGHT IS EXPECTED ACROSS NORTH TEXAS AS LOW
LEVEL WARM AIR ADVECTION CONTINUES. OVERNIGHT LOWS WILL RANGE FROM
THE UPPER 40S IN THE NORTHWEST TO AROUND 60 IN THE SOUTHEAST
ZONES. SOME WARM AIR ADVECTION LOW CLOUDS...DRIZZLE AND PATCHY FOG
WILL BE LIKELY OVERNIGHT AND SATURDAY MORNING...ESPECIALLY ACROSS
THE EASTERN ZONES.

THE COLD FRONT WILL BE ON THE MOVE SOUTHWARD ON SATURDAY AS THE
FIRST IN A SERIES OF SHORT WAVES EJECTS EASTWARD ACROSS THE
CENTRAL PLAINS. TEMPERATURES SATURDAY WILL STILL MANAGE TO WARM
INTO THE 60S AND 70S AS SURFACE WINDS TURN TO THE SOUTHWEST AHEAD
OF THE FRONT. SOME LIGHT SHOWERS WILL ACCOMPANY THE COLD FRONT
SATURDAY AFTERNOON/NIGHT...ESPECIALLY ACROSS THE EASTERN ZONES.

TEMPERATURES WILL FALL BEHIND THE FRONT SATURDAY NIGHT AND SHOULD
REACH FREEZING OR SLIGHTLY BELOW ACROSS THE NORTHWEST ZONES BY
SUNDAY MORNING. ANOTHER SHORT WAVE WILL MOVE INTO WEST TEXAS
SUNDAY MORNING. INCREASING LARGE SCALE LIFT AND MOIST ASCENT OVER
THE DOME OF COLD AIR WILL BRING INCREASING PRECIPITATION CHANCES
TO ALL OF NORTH TEXAS. ALL MODELS ARE IN GOOD AGREEMENT THAT
PRECIPITATION IS LIKELY DURING THE DAY ON SUNDAY. THE MAIN ISSUE
IS WHAT THE TEMPERATURE PROFILE WILL LOOK LIKE AT THE TIME THE
PRECIPITATION FALLS. WE CONTINUE TO FAVOR A BLEND OF THE GFS AND
ECMWF SOLUTIONS WHICH KEEP A MIX OF RAIN AND LIGHT SNOW AND OR
SLEET SUNDAY MORNING ACROSS THE NORTHWEST ZONES. THE MOST LIKELY
SCENARIO IS THAT ANY RAIN IN THE NORTHWEST ZONES WOULD QUICKLY
TRANSITION OF LIGHT SNOW...POSSIBLY MIXED WITH SLEET AS THE LOW
LEVELS COOL A FEW DEGREES DUE TO SOME EVAPORATION IN THE COLUMN.
THE REMAINDER OF NORTH TEXAS SHOULD START OUT SUNDAY MORNING WITH
A COLD LIGHT RAIN AND SURFACE TEMPERATURES ABOVE FREEZING.

THE SHORT WAVE IS PROGGED BY ALL MODELS...WITH THE EXCEPTION THE SLOWER
NAM SOLUTION...TO MOVE EAST ACROSS NORTH TEXAS SUNDAY AFTERNOON
AND EXIT THE REGION SUNDAY EVENING. THE BEST LIFT AND MOST
FAVORABLE TEMPERATURE PROFILE FOR WINTER PRECIPITATION SUNDAY
AFTERNOON WILL BE ACROSS THE RED RIVER COUNTIES OF NORTH TEXAS WHERE A
WET SNOW IS LIKELY TO FALL. SOME LIGHT ACCUMULATIONS OF ONE TO
TWO INCHES ARE NOT OUT OF THE QUESTION...ESPECIALLY ON GRASSY AND
ELEVATED SURFACES. SINCE TEMPERATURE PROFILES WILL BE ON THE WARM
SIDE AND THE SHORT WAVE IS PROGGED TO BE PROGRESSIVE...THE WINDOW
FOR SNOW WILL BE SHORT AND THIS SHOULD LIMIT ACCUMULATIONS AND
IMPACTS. HOWEVER...THERE IS STILL A POTENTIAL FOR SOME TRAVEL
IMPACTS AND A WINTER WEATHER ADVISORY MAY BE NEEDED AT SOME POINT
IN TIME. THE MOST LIKELY AREA TO SEE IMPACTS WILL BE NORTHWEST OF
A BRECKENRIDGE...DENTON...TO SHERMAN LINE.

FARTHER SOUTH...INCLUDING THE METROPLEX...THE PREDOMINATE PRECIP
TYPE SHOULD BE RAIN WITH SURFACE TEMPERATURES REMAINING ABOVE
FREEZING. HOWEVER...THE RAIN MAY MIX WITH SOME LIGHT SNOW SUNDAY
AFTERNOON AS THE SHORT WAVE MOVES ACROSS THE REGION. SOME LIGHT
RAIN...POSSIBLY MIXED WITH LIGHT SNOW...WILL LINGER IN THE
NORTHEAST SUNDAY EVENING AS THE SHORT WAVE MOVES INTO EAST TEXAS.
ALL PRECIPITATION SHOULD END BY LATE EVENING SUNDAY.

OVERALL...WE ARE FAIRLY CONFIDENT THAT THE SHORT WAVE ON SUNDAY
WILL REMAIN PROGRESSIVE SINCE ANOTHER SYSTEM WILL BE RIGHT BEHIND
IT. THEREFORE...WE ARE NOT FAVORING THE SLOWER NAM SOLUTION WHICH
KEEPS WINTER PRECIP IN NORTH TEXAS THROUGH SUNDAY NIGHT. THIS
SYSTEM DOES NEED TO BE WATCHED CLOSELY THROUGH THE WEEKEND SINCE
THE MOISTURE WILL BE FAIRLY DEEP FOR AN EARLY FEBRUARY SYSTEM.

MONDAY MORNING WILL BE COLD AND PRECIPITATION FREE AS BRIEF
SUBSIDENCE PREVAILS BETWEEN THE EXITING SYSTEM TO THE EAST AND A NEW
DEVELOPING TROUGH IN THE WEST. MOISTURE AND LIFT WILL BE ON THE
INCREASE MONDAY AFTERNOON AND MONDAY NIGHT AS THIS NEXT SYSTEM
MOVES QUICKLY TO THE EAST. RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS ALL OF NORTH TEXAS MONDAY NIGHT THROUGH TUESDAY.
THE UPPER TROUGH WILL MOVE EAST OF THE REGION TUESDAY NIGHT AND
ALLOW ANOTHER COLD FRONT TO MOVE INTO NORTH TEXAS. THE FRONT
SHOULD COME THROUGH DRY...BUT WILL KEEP AFTERNOON HIGHS WEDNESDAY
IN THE 30S AND 40S WITH LOWS THURSDAY MORNING MAINLY IN THE 20S.

FRIDAY COULD GET INTERESTING ACROSS NORTH TEXAS ONCE AGAIN WITH
COLD AIR IN PLACE AT THE SURFACE AND ANOTHER STRONG TROUGH
APPROACHING FROM THE WEST. FOR NOW WE WILL KEEP POPS LOW FRIDAY AND
PRECIPITATION ALL LIQUID DUE TO TIMING UNCERTAINTIES.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  57  68  36  38  30 /  10  10  10  70  10
WACO, TX              60  74  40  41  29 /  10  20  20  60  10
PARIS, TX             55  65  36  43  29 /  10  30  20  70  40
DENTON, TX            55  64  34  37  26 /  10  10  10  70  10
MCKINNEY, TX          58  66  34  39  27 /  10  10  10  70  20
DALLAS, TX            57  68  37  38  29 /  10  10  10  70  10
TERRELL, TX           58  68  36  43  31 /  10  20  20  70  20
CORSICANA, TX         59  72  41  44  33 /  10  20  20  70  20
TEMPLE, TX            58  75  40  45  31 /  10  20  20  50  10
MINERAL WELLS, TX     48  64  33  36  26 /  10  10  10  70  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Jan 31, 3:10 PM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CST FRI JAN 31 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WINTRY MIX OF PRECIPITATION IS EXPECTED ACROSS PARTS OF NORTH
TEXAS ON SUNDAY INTO SUNDAY EVENING. RAIN MIXING WITH SLEET THEN
CHANGING TO SNOW IS EXPECTED NORTHWEST OF AN EASTLAND TO DENTON TO
BONHAM LINE ON SUNDAY. THIS IS WHERE THE BEST CHANCE FOR SOME
LIGHT SNOWFALL ACCUMULATIONS WILL BE. SNOWFALL AMOUNTS OF ONE HALF
TO 2 INCHES CAN BE EXPECTED. SOME LIGHT SNOW IS EXPECTED FARTHER
SOUTH AND EAST...BUT ACCUMULATIONS WILL BE MINIMAL.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY
ACROSS ALL OF NORTH TEXAS. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Young

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Young forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, the county remained in severe drought (D2) throughout the month. Less than an inch of rain fell during February and there were no improvements.

Drought, Palo Pinto

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, the county remained in severe drought (D2) throughout the month. Less than an inch of rain fell during February and there were no improvements.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500608, 500609.